|Resistant to all meds and no other help
Jan 4, 2008
Hello my name is Jack I am 34 years old. I was diagnosed with Aids in 1994. I have been on all classes of Haart treatments. My cd-4 count is 458 at 17% and my viral lode was 9,000 as of 12/2007. My doctor and I came to a conclusion to do a drug holiday because Im resistant to all meds my last regime was Fuzeon, DDI,ritonovir,gs9137 clinical trails I was on that for like 2 years and I am off. I was wondering what is new on the horizon and should I stay off meds for the next 6 months or so??? since I am resistant to all meds.
Response from Dr. Sherer
Hi, Jack. The good news is that your CD4 cell count is 458 and your viral load is only 9,000, in spite of your many resistance mutations, most likely due to the ART that you have been taking until recently. You have a little time to make the best next choice for your treatment.
I do not recommend a treatment holiday of any length. All available data of clinical trials testing that question have shown that people in this situation do worse when they are off meds than when they are on meds, even if, as in your case, less than perfect viral load suppresion has been achieved by the most recent ART regimen. While it may be tempting to do so, simply because you have been on ART for 13-14 years, it is likely to lead to more rapid development of a serious opportunistic infection and a falling CD4 cell count.
Your type of case does not lend itself well to this type of exchange, because each case is highly complex, unique, and dependent on a great deal of information that I lack. This would include all past regimens and responses, side effects, results of all genotype and phenotype tests, other medications and medical conditions, and more.
I can offer a few suggestions for your and your doctor to consider.
First, it is unusual for someone to be fully resistant to all drugs and all classes. More often, there are varying degrees of full and partial resistance that may offer you and your doctor some additional options. This is often true of the NRTI class and the PI class. Often there is residual activity of lamivudine, emtricitabine, didanosine, tenofovir, or abacavir among the NRTI class, and one or more of these drugs. In the cases of lamivudine and emtricitabine, these drugs have activity even in the presence of the most common resistance mutation, and there is evidence of a benefit in their use in terms of fitness and replication capacity.
Second, there are new drugs in new classes that are FDA approved that greatly expand our repertoire of drugs for persons like you who are treatment experienced. You have already had one of the new integrase inhibitors (GS-9137). While it is possible that you could benefit from the other (reltegravir), it has also been shown that there can be cross-resistance between these two drugs, so you and your doctor will need to consult with the manufacturers regarding the resistance patterns that are emerging for these two drugs and compare this information to your most recent genotype and phenotype.
Other new options that may be available to you include the new oral entry inhibitor miraviroc and the second generation NNRTI etravirine. For miraviroc, your doctor will need to do a tropism assay to ascertain whether or not miraviroc will be effective for you. Briefly, miraviroc blocks HIV entry through one type of entry protein, the CCR5 protein, which is present of 80% of people with HIV with earlier disease and higher CD4 cells, and 60-70% of people with CD4 cells below 100 cells/ml. It has no activity, however, against HIV that uses CXCR4 viral protein to enter cells, so the tropism assay will distinguish between these two alternatives.
As above, your history is too complex, and I have too little information, to comment further on your specific treatment options. As above, I do advise against a treatment interruption of any length, and I urge you to talk to your doctor about your treatment options from this point forward.
truvada/sustiva mix up
Phenotypic & Genotypic Testing Update
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Dry Mouth After Swallowing Precum What Are The Chances Of HIV
- Flaky Skin After Nipple Biting Worried I Have HIV
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Rash After Kissing Cold Sore Worried I Have HIV
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.